Resident Readiness General Surgery 1st Ed.

A 65-year-old Man With Bradycardia

Alden H. Harken, MD and Brian C. George, MD

A 65-year-old gentleman arrives in your emergency department and is rapidly diagnosed with sigmoid diverticulitis and a free perforation. His BP is 80/60 with a heart rate of 120 and a temperature of 39°C. You initiate goal-directed therapy for septic shock with two boluses of 500 mL of Ringer’s lactate and place a central venous line. As your catheter enters the right atrium, his heart rate drops to 30 and, to your surprise, this is a “sinus” bradycardia. You infuse 0.6 mg atropine for its vagolytic effect and his rate returns to 110.

Following successful resuscitation and within 45 minutes you are in the operating room with the patient. You are not surprised when, with intubation, he becomes bradycardic again. While you call for some additional medication, you double check to make sure that the pacing pads are placed appropriately.

1. What heart rate is “too slow?”

2. What is the most likely reason the patient became bradycardic a second time?

3. Besides atropine, what other drug could you give this patient (hint: it is chronotropic)?

4. Where exactly should external pacing pads be placed on a patient?

BRADYCARDIA

Your patient’s heart is just a ball of muscle with some electrical wiring in it that tells it when to beat. If the heart rate is either too fast (traditional rule of thumb is 220 minus your patient’s age) or too slow (by definition, less than 60), you should be able to improve cardiac output with better rhythm control. Problematic fast heart rates are much more common than problematic slow heart rates. This chapter will discuss what to do for patients whose heart rate is too slow. Other chapters will deal with the topic of heart rates that are too fast.

Answers

1. “Too slow” is not the same thing as bradycardia. Bradycardia is a definition; “too slow” is a clinical assessment. Bradycardia is defined as a heart rate less than 60, while “too slow” is any heart rate that does not adequately preserve cardiac output. Remember:

Cardiac output = heart rate × stroke volume

An Olympic triathlete probably has a massive stroke volume and might be able to perfuse his or her end organs with a heart rate of 30. But a 95-year-old diabetic man with coronary artery disease, hypertension, and a dilated cardiomyopathy doesn’t have a lot of inotropic reserve. Instead, he relies on his heart rate to increase his cardiac output—and even though 60 is not defined as bradycardia it might still be “too slow” for him. In the presented patient with freely perforated diverticulitis, a heart rate of 30 is both bradycardic and “too slow.”

You can use your understanding of “too slow” when evaluating postoperative patients as well. For example, when a nurse calls you about a patient who has a heart rate of 55, the most important thing is not—surprise, surprise—the number. Instead, you must make a clinical assessment of the patient to determine if the heart rate is sufficient to maintain cardiac output. Is the patient symptomatic? Is the patient alert? Is this a dramatic change from baseline? If the patient is symptomatic, you should administer atropine and apply external pacemakers (as per the standard ACLS algorithm). If the patient is not symptomatic but this is a dramatic change, you should get an EKG to look for a new heart block.

2. You were ready for this to happen because you expected the intravenous atro-pine effect to last about 30 minutes.

3. Isoproterenol is the most chronotropic β-adrenergic agonist. You begin 5 μg/min and place external pacing patches (just in case this patient tries this again).

4. You know that the pads need to be placed so the heart is in between them. A typical position is one posteriorly, just to the right of T-10, and one anteriorly, just below the left nipple. A line drawn between these pads goes directly through the heart—which is also where the current will go.

External pacemakers are easy to place and rapid to initiate. Note that these types of pacemakers do stimulate both striated and cardiac muscle, and the patient will jump with each pacer stimulus. This is quite uncomfortable for the patient, but may be necessary regardless.

TIPS TO REMEMBER

Image “Too slow” is not the same thing as bradycardia. The former demands immediate treatment; the latter demands immediate investigation.

Image To speed up the heart you only need 2 drugs: 0.6 mg atropine IV push (lasts about 30 minutes) and isoproterenol 5 μg/min.

Image Don’t forget the external pacemaker.

COMPREHENSION QUESTIONS

1. What dose of atropine should you give for a patient with symptomatic bradycardia?

A. 0.2 mg

B. 0.6 mg

C. 1 mg

D. 10 mg

2. You are called about a 45-year-old patient who has a heart rate of 55. It was in the 70s for the past 24 hours. She is postoperative day 3 from a sigmoid colectomy, is asymptomatic, and has a BP 95/60. What information is the least useful?

A. The patient’s heart rate as recorded in the preoperative H&P

B. EKG

C. Mental status

D. Urine output

Answers

1. B. Something to memorize: 0.6 mg atropine.

2. D. While urine output is a great measure of end-organ perfusion, it takes at least an hour to know whether the patient has become oliguric. Therefore, in the acute setting (ie, with newly discovered bradycardia), it is not as useful as the other items.